Women and epilepsy
Which antiepileptic drug (AED)?
The goal of epilepsy treatment is to completely prevent seizures and this is achievable in about 70% of cases. The most appropriate drug for the specific type (syndrome) of epilepsy should be used. Sometimes, an adverse or allergic reaction to the first medication prescribed occurs and then another antiepileptic drug (AED) is used.
As a general rule (and exceptions will occur), any AEDs can be used for focal epilepsies while sodium valproate, lamotrigine, topiramate, levetiracetam and perampanel are the AEDs used most often for the Genetic Generalised epilepsies.
Unfortunately, valproate and to a lesser extent topiramate, have been shown to cause an increased risk of major malformations in developing babies. Valproate may also cause learning difficulties and possibly increase autism in the developing baby.
Therefore, valproate must be avoided in women who are able to have babies.
Levetiracetam and lamotrigine are better initial choices in women. Only after other anti-epileptic drugs have failed to be effective should valproate be considered. If valproate is absolutely essential to control seizures, then the lowest effective dose should be used. If there is any possibility of pregnancy then supplementary folic acid is advised. (Talk to your doctor about the dose but it’s usually about 1mg /day).
Contraception and antiepileptic drugs
Some AEDs may enhance the metabolic breakdown of Oral Contraceptive Pills (OCPs), and implanted hormones, hence increasing the risk of an unexpected pregnancy. These include phenytoin, carbamazepine, barbiturates; also topiramate and perampanel in high doses. If these AEDs are used, then consider using a somewhat higher oestrogen containing OCP or use an alternative method or an additional barrier contraceptive method. Some oral hormones lower blood lamotrigine levels.
Do antiepileptic drugs affect weight?
While there are reports of many AEDs tending to cause weight gain, sodium valproate is probably the most recognised. Topiramate may suppress appetite and induce weight loss.
The menstrual cycle and seizure patterns
Increased seizures around the time of the menstrual period are called Catamenial epilepsy. In some women, there are two peaks in seizure occurrence – one peak at the time of ovulation and another just before or during the menses. This occurs because of direct hormone effects on epilepsy and also the effects of cyclic hormones on AED metabolism.
Antiepileptic drugs and bone health
Phenytoin, carbamazepine and valproate may increase bone turnover which may lead to osteoporosis. Less is known about the new AEDs in this regard but they seem to be less problematic. It is important to ensure that there is an adequate intake of dietary calcium and that Vitamin D levels (normally obtained from exposure to sunlight) are sufficient. If the Vitamin D level in the serum is low in women taking these AEDs, then consideration should be given to Vitamin D supplementation.
Please find more information in the factsheets below about women and epilepsy.